I was just prescribed the Butrans Patch recently. In reading I found you're suppose to avoid heat. I lay out in the pool/sun a lot in the Summer and occasionally lay in my tanning bed. Is this patch going to hurt my sunbathing? Because it is relaxing to me. I didn't want to start this patch if it's going to keep me inside the rest of my life.
As someone who survived Malignant Melanoma, I would advise you read up on it and stay out of the sun. It could have killed me if I had waited another 2-3 weeks to get examined and diagnosed. Just sayin'
I agree with Balbanese. The rate of malignant melanoma has gone way up. Sun exposure is now far more intense than it used to be. Perhaps you can find another way to relax. And if you don't really need the Butrans patch, as it seems that you don't need it, I would advise you to not go on that either. It's a controlled narcotic that is intense. If you decide to get off of it later, my neurologist said that it would be brutal. I found that out when I reduced it from 15 to 10 mcg. Had to go back on to it full dose after 5 days.
Billy is right. Besides the risk of cancer, that kind of tanning will cause your skin to look like leather and wrinkle long before it should. As for your question, you should avoid direct heat on the patch. More like a heating pad and the like. The tanning bed may cause a problem with the close proximity to the bulbs. Excess heat can cause the medication to be released too quickly. It could cause an accidental overdose and will certainly cause your patch not to last it's full time period. You wouldn't receive the intended pain relief. However, this would be true of most patches in your situation. You'll have to decide which is more important to you, reduced pain (and a reduced chance of skin cancer) or a tan. Hope this helps.
I have to say I had the same concerns about the patch. I too enjoy the sun and tanning and I even use a heating pad for my back. I asked my doctor about it and she told me that it wasn't anything to worry about. I was concerned as well about too much medicine into to my system. But she assured me that it would be ok. I have been using the patch for about 8 months andhave had no trouble either with tanning or using of my heating pad. Now about the skin cancer and Tanning I can't say anything about that, I do know its not good for you, but I also enjoy it and with my pain the way it is there isn't much I enjoy left so that is one thing I will continue to do. thanks
- Butrans Information for Consumers
- Butrans Information for Healthcare Professionals (includes dosage details)
- Side Effects of Butrans (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 25 Jul 2014 • 2 answers
My butrans patch gets saturated and falls off after showering..will the patch still work if I remove
Updated 26 Feb 2015 • 2 answers
Updated 16 Mar 2017 • 1 answer
Updated 13 Jul 2017 • 1 answer
Updated 15 Nov 2017 • 1 answer